Alert archive / Pennsylvania / Red Flag Warnings in 2023

Red Flag Warning 1, NWS Cleveland, OH

April 12, 2023Crawford County, Erie County, Pennsylvania

NWS Cleveland, OH issued this red flag warning at Apr 12, 2023, 10:25 AM EDT for Crawford County, Erie County, Pennsylvania. It took effect at Apr 12, 2023, 11:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 12, 2023, 10:25 AM EDT (14:25 UTC)
In effect from
Apr 12, 2023, 11:00 AM EDT
Expired
Apr 12, 2023, 8:00 PM EDT
In force
9 hr
Issued by
NWS Cleveland, OH

Counties Crawford County, PA, Erie County, PA

The radar

The Pittsburgh radar (KPBZ), 153 km from the middle of the area, began a volume at 14:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 2.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2023-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2023-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1518 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

858 
WWUS81 KCLE 121425
RFWCLE

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cleveland OH
1025 AM EDT Wed Apr 12 2023

PAZ001>003-122230-
/O.NEW.KCLE.FW.W.0001.230412T1500Z-230413T0000Z/
Northern Erie-Southern Erie-Crawford-
1025 AM EDT Wed Apr 12 2023

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR
NORTHWEST PENNSYLVANIA...

The National Weather Service in Cleveland has issued a Red Flag
Warning, which is in effect until 8 PM EDT this evening.

* AFFECTED AREA...Fire Weather Zone 001 Northern Erie, Fire 
  Weather Zone 002 Southern Erie and Fire Weather Zone 003 
  Crawford.

* TIMING...Through this evening.

* WINDS...West 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 23 percent.

* TEMPERATURES...In the lower to upper 70s.

* IMPACTS...Rapid wildfire growth and spread expected. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning is issued when critical fire weather
conditions are occurring or are imminent. A combination of winds,
low relative humidity, and warm temperatures can contribute to
extreme fire spread and fire behavior.

For more information about wildfire danger, burn restrictions,
and wildfire prevention and education, please visit the
Pennsylvania Department of Conservation and Natural Resources
website at http://dcnr.pa.gov/Communities/Wildfire.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/cle
2 follow-up statements
380 
WWUS81 KCLE 121954
RFWCLE

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cleveland OH
354 PM EDT Wed Apr 12 2023

PAZ001>003-130000-
/O.CON.KCLE.FW.W.0001.000000T0000Z-230413T0000Z/
Northern Erie-Southern Erie-Crawford-
354 PM EDT Wed Apr 12 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING
FOR NORTHWEST PENNSYLVANIA...

* AFFECTED AREA...Fire Weather Zone 001 Northern Erie, Fire 
  Weather Zone 002 Southern Erie and Fire Weather Zone 003 
  Crawford.

* TIMING...Through this evening.

* WINDS...West 10 to 20 mph with gusts 30 to 35 mph.

* RELATIVE HUMIDITY...As low as 27 percent.

* TEMPERATURES...In the mid to upper 70s.

* IMPACTS...Rapid wildfire growth and spread expected. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning is issued when critical fire weather
conditions are occurring or are imminent. A combination of winds,
low relative humidity, and warm temperatures can contribute to
extreme fire spread and fire behavior.

For more information about wildfire danger, burn restrictions,
and wildfire prevention and education, please visit the
Pennsylvania Department of Conservation and Natural Resources
website at http://dcnr.pa.gov/Communities/Wildfire.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/cle
599 
WWUS81 KCLE 122341
RFWCLE

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cleveland OH
741 PM EDT Wed Apr 12 2023

PAZ001>003-130045-
/O.EXP.KCLE.FW.W.0001.000000T0000Z-230413T0000Z/
Northern Erie-Southern Erie-Crawford-
741 PM EDT Wed Apr 12 2023

...RED FLAG WARNING WILL EXPIRE AT 8 PM EDT THIS EVENING FOR
NORTHWEST PENNSYLVANIA...

Winds will diminish this evening and relative humidity values will
gradually rise above 30 percent as temperatures cool tonight.

$$

For more information from the National Weather Service visit
http://weather.gov/cle

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this red flag warning went out at Apr 12, 6:38 AM EDT, 3 hours 47 minutes earlier.

Area forecast discussion, Apr 12, 6:38 AM EDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
638 AM EDT Wed Apr 12 2023

.SYNOPSIS...
High pressure ridges northward from the southeastern United
States through the week. The next storm system and its
associated cold front arrive by Sunday.

&&

.NEAR TERM /THROUGH THURSDAY/...
Made some minor changes to cloud cover with them thinning/dissipating
across much of the region. Maybe a brief period of mostly
cloudy across NW PA early this morning but then all locations
should be mostly sunny to sunny.

Previous Discussion...
Middle and high level cloud cover continue to move across the region
as an upper level trough passes over the New England states. These
clouds decrease during the morning with mostly sunny skies expected
through the afternoon. Another unseasonably warm day is expected
with highs in the 70's to lower 80's. Cooler along the lakeshore.
The highs across the region will be 20+ degrees above seasonal
averages. No records are expected to be broken but several
locations will be within 3-5 degrees of them.

Less cloud cover and lighter winds tonight may allow temperatures
to dip a couple degrees from lows around sunset this morning.
Lows tonight range from the upper 40's to mid 50's.

Low relative humidities (as low as 25%-35%) are expected this
afternoon. This combined with winds of 10 to 20 mph will lead
to an elevated fire danger across much of the region. The main
concern will be spread of fire through dead fuels that have
cured all winter into the early spring. Much of the region north
of US-30 and eastward to NE OH and NW PA have seen minimal
greening up so far. We will likely issue an SPS to mention the
elevated fire danger later this morning.

Winds on Thursday should be under 15 mph away from the
lakeshore. The lighter pressure gradient should allow the lake
breeze to move a bit further inland than the Tuesday and today.
Mostly sunny to sunny conditions are anticipated with highs
once again in the 70's to lower 80s. Cooler along the lakeshore.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
Fair weather is expected CWA-wide Thursday night through Friday as
high pressure aloft persists over the Lower Great Lakes and Upper OH
Valley, and our CWA continues to be influenced by the Bermuda-Azores
subtropical high pressure ridge at the surface. Overnight lows in
the lower to mid 50's are expected Thursday night. On Friday,
sufficient daytime heating and a weak synoptic-scale MSLP gradient
will allow a lake breeze to develop during the late morning through
early evening and within about 10 miles of the entire shore of ~43F
Lake Erie. Late afternoon highs should reach the mid 60's to mid
70's within the lake breeze and the upper 70's to lower 80's farther
inland as net low-level WAA continues to accompany the surface
ridge. On Friday night, a shortwave trough axis begins to overspread
our CWA from the southwest as the ridge aloft exits generally
E'ward. At the surface, the ridge also exits E'ward as a weak trough
accompanying the shortwave overspreads our CWA from the south and
west. Current odds favor fair weather, but there is a very small
chance moist isentropic ascent ahead of the shortwave trough axis
aloft will manage to generate a few light rain showers in northern
OH. Continued low-level WAA will contribute to a balmy night.
Overnight lows are forecast to reach the mid 50's to lower 60's
around daybreak Saturday morning.

On Saturday, the shortwave trough axis will sweep NE'ward across our
CWA and be followed by cyclonic SW'erly flow aloft through Saturday
night as a longwave trough aloft approaches from the northern and
central Great Plains. At the surface, a trough persists in our CWA
as a cold front approaches from the Upper and Mid MS Valley and
vicinity. Periods of scattered rain showers are expected, especially
Saturday afternoon through Saturday night, due to moist-isentropic
ascent aloft, ahead of the cold front. Another lifting mechanism
will be low-level convergence along an expected late morning through
early evening lake breeze front on Saturday. The lake breeze should
occur within about 10 miles of the Lake Erie shore from northeastern
Cuyahoga County through Erie County, PA. Isolated to scattered
thunderstorms are possible Saturday afternoon through evening since
the aforementioned lifting mechanisms may release weak, yet
sufficient CAPE, including elevated CAPE. Saturday's late afternoon
highs should reach the mid 60's to lower 70's within the lake breeze
and the mid 70's to near 80F farther inland as greater cloud cover
limits daytime heating amidst net low-level WAA. Overnight lows
should reach the mid to upper 50's around daybreak Sunday.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
SW'erly cyclonic flow aloft veers gradually to NW'erly during this
period as the aforementioned longwave trough impacts our CWA and an
embedded mid- to upper-level low moves from the Upper Midwest toward
southwestern QC. At the surface, a strong cold front is still
expected to sweep E'ward across our CWA on Sunday. The front will be
followed by persistent troughing through Tuesday. This pattern will
be accompanied by periods of scattered rain showers Sunday through
Tuesday. Isolated thunderstorms are possible along Sunday's cold
front, especially in roughly the eastern-third of our CWA, where
greater daytime heating and low-level moisture advection from the
Gulf of Mexico may result in appreciable boundary layer
destabilization prior to the cold front's passage. Some of these
storms may be strong to severe given the potential for a moderate to
high shear/low CAPE environment in the warm sector. The much colder
and sufficiently-moist air mass behind the cold front, and the
seeder-feeder process, may permit lake-enhanced precip to occur over
and generally east and then southeast of Lake Erie later Monday into
Tuesday. In addition, the atmospheric column may become cold enough
for wet snow to mix with rain overnight Monday night into Tuesday
morning in the higher terrain of the primary snowbelt.

Daytime highs should reach the 60's to lower 70's prior to the cold
front's passage on Sunday. Overnight lows should reach the upper
30's to lower 40's Sunday night and be followed by daytime highs
only in the upper 40's to lower 50's on Monday. Overnight lows
should reach the mid to upper 30's Monday night and be followed by
daytime highs in the mid 40's to lower 50's on Tuesday.

&&

.AVIATION /12Z Wednesday THROUGH Sunday/...
VFR conditions expected through sunrise Thursday. Gusty winds
will again be the primary concern today with sustained winds of
10-20 knots from the west and southwest gusting 20-30 knots.
Once the sun sets winds gradually weaken to 5-10 knots for the
overnight hours.

Outlook...VFR expected through Friday. Non-VFR possible in
thunderstorms Saturday afternoon/evening into Sunday.

&&

.MARINE...
Small Craft Advisory is in effect until 5 AM EDT Thursday for
Willowick to Ripley. A high pressure ridge persists over Lake Erie
through Friday. Primarily southwesterly to westerly winds around 10
to 20 knots through Thursday should ease to 15 knots or less
Thursday night. However, this flow will be as strong as 15 to 25
knots over essentially the eastern-half of Lake Erie late this
morning through early evening as a lake breeze augments flow
along/near the shore from roughly Cleveland to Buffalo and the ridge
interacts with troughing to its north in eastern Canada. Waves will
primarily be 3 feet or less through Thursday night. However, waves
as large as 3 to 5 feet are forecast in essentially the eastern-half
of Lake Erie through Thursday, especially in open waters. These 3 to
5 footers are expected to impact the nearshore waters from Willowick
to Ripley late this morning through this evening.

Variable winds around 5 to 10 knots are expected Friday through
Saturday as the ridge exits gradually eastward and a weak trough
overspreads Lake Erie from the south and west. Waves trend 3 feet or
less. Southeasterly to southwesterly winds around 10 to 15 knots
Saturday night should freshen to 15 to 25 knots and veer toward
westerly on Sunday as a cold front sweeps eastward across the lake.
Waves should build to as large as 3 to 6 feet on Sunday. Another
Small Craft Advisory may be needed.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 5 AM EDT Thursday for LEZ147>149.

&&

SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...Jaszka
LONG TERM...Jaszka
AVIATION...MM
MARINE...Jaszka
Hazardous weather outlook, Apr 12, 5:03 AM EDT, 5 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
503 AM EDT Wed Apr 12 2023

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-130915-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
503 AM EDT Wed Apr 12 2023

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

An elevated fire danger is expected across the region today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-130915-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
503 AM EDT Wed Apr 12 2023

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 12, 5:02 AM EDT, 5 hours 23 minutes before
Special Weather Statement
National Weather Service Cleveland OH
502 AM EDT Wed Apr 12 2023

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-130000-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-
Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
Including the cities of Toledo, Bowling Green, Perrysburg,
Port Clinton, Oak Harbor, Genoa, Fremont, Bellevue, Clyde,
Sandusky, Huron, Lorain, Elyria, North Ridgeville, Avon Lake,
Cleveland, Mentor, Willoughby, Eastlake, Painesville, Willowick,
Wickliffe, Chardon, South Russell, Bainbridge, Chesterland,
Middlefield, Burton, Jefferson, Orwell, Andover, Roaming Shores,
Findlay, Tiffin, Fostoria, Norwalk, Willard, Brunswick, Medina,
Wadsworth, Akron, Kent, Aurora, Streetsboro, Ravenna, Warren,
Niles, Upper Sandusky, Carey, Bucyrus, Galion, Crestline,
Mansfield, Ashland, Wooster, Orrville, Rittman, Canton,
Massillon, Alliance, Youngstown, Boardman, Austintown, Marion,
Mount Gilead, Cardington, Millersburg, Killbuck, Mount Vernon,
Ashtabula, Conneaut, Geneva, Erie, Edinboro, Corry, Union City,
Meadville, and Titusville
502 AM EDT Wed Apr 12 2023

...ELEVATED RISK OF FIRE SPREAD THIS AFTERNOON THROUGH EARLY
EVENING...

Dry and breezy conditions this afternoon will create an elevated
risk of fire spread across far northern Ohio into northwestern
Pennsylvania. Minimum relative humidity values are expected to dip
to 25-35 percent and be accompanied by sustained winds of 10 to
20 mph. Wind gusts up to 30 mph are possible. The highest wind
gusts are expected near the lakeshore.

Residents are urged to exercise caution if handling any potential
ignition sources, such as machinery, cigarettes, or matches.
If dry grasses and tree litter begin to burn, the fire will have
the potential to spread rapidly.

Nearby

Red Flag Warnings in Pennsylvania, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.